NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, December 20, 2014
Bleeding and Clotting Disorders
What Might Cause my Petechiae?
I am a 32-year-old female. I have recently noticed bright-red petechiae on my skin on all parts of my body. It`s not a rash...more like random dots, maybe 50 or so of them with more appearing daily. I have more on my trunk than anywhere else. I have been on aspirin therapy (one baby tablet a day) for two years to treat MTHFR double-mutation that was discovered during my pregnancy. I took Lovenox during my pregnancy after developing surface clots in my leg. This was two years ago. I have also had some other, possibly non-associated symptoms, such as frequent low-grade fevers (between 99.1 and 101.1), tiredness, don`t want to get out of bed in morning, etc. (I thought it was depression). I had blood work done about 9 months ago, and my white cell count was slightly high then -- above 11,000 -- but not high enough for my doctor to be concerned. Also, I noticed on that blood work that my platelets, which have always been slightly high (450,000 give or take) had dropped to about 350,000 -- which at the time, I thought was a good thing.
My question is, can the baby aspirin be the cause of the petechiae, even though I`ve been on it for two years and I am just now getting these blood spots? And can aspirin lower the number of blood platelets?
My husband was laid off from his job, and I work, but my employer just switched to a high-deductible plan, so I am trying to avoid costly medical tests if the aspirin can explain my symptoms. Any help is greatly appreciated!
While it is difficult to give specific advice, if you do have Petechiae, they might be related to the aspirin, which can impair the platelet function. They are usually only seen when the platelet count is less than 20,000, but aspirin does impair platelet function. Just having the MTHFR mutation does not necessarily lead to a greater risk for clotting problems. It only means something if the homocysteine level is elevated. If it is normal, the MTHFR mutation does not mean anything.
When you are able, it might be good to see a hematologist who can help determine if your risk for blood clots is elevated.
Spero R Cataland, MD
Associate Professor of Clinical Internal Medicine
College of Medicine
The Ohio State University